Nebraska, 2025

Damaging Wind in Nebraska, August 10, 2025

August 10, 2025 · NWS GLD · 1 event in 1 county or zone

Showers and storms across southwest Nebraska led to a 60 mph wind gust at the McCook Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Showers and storms across southwest Nebraska led to a 60 mph wind gust at the McCook Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 7:26 PM CST, 3 hours 28 minutes earlier. Its key messages:

  • Threat for storms through much of the afternoon and evening hours for most of the forecast area today.
  • Cooler temperatures forecast Monday around 80 and lows in the 50s. Slight chance of thunderstorms Monday afternoon along the Kansas/Colorado state line.
  • Temperatures are forecast to warm through the week, with highs approaching 100 late in the work week.
Area forecast discussion, Aug 10, 7:26 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
726 PM MDT Sun Aug 10 2025

.KEY MESSAGES...

- Threat for storms through much of the afternoon and evening
  hours for most of the forecast area today.

- Cooler temperatures forecast Monday around 80 and lows in the
  50s. Slight chance of thunderstorms Monday afternoon along the
  Kansas/Colorado state line.

- Temperatures are forecast to warm through the week, with highs
  approaching 100 late in the work week.

&&

.UPDATE...
Issued at 721 PM MDT Sun Aug 10 2025

As the line of storms over far Eastern Colorado continues east
into Kansas and Nebraska, a new Severe Thunderstorm Watch has
been issued for the remainder of the county warning area until 2
AM MDT/3 AM CDT. Hazards include up to two inch hail, up to 75
mph wind gusts, and a couple of tornadoes can't be ruled out.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 144 PM MDT Sun Aug 10 2025

Another tough and touchy forecast is in store for the rest of the
day. Large scale troughing is ongoing as essentially the same set up
as yesterday is forecast to occur albeit the obvious better forcing
is a tad further south. At the surface do have some subtle
northwesterly flow on the leading edge of a surface trough. A very
mesoscale heavy forecast then ensues the obvious features are
the cloud cover across most of the area; this has been
dissipating some over the past hour or so including upper level
cirrus. The most interesting feature to me is what appears to
be another outflow boundary situated across northern portions of
the forecast area where low status has been observed within it.
This may be the focus of a differential heating boundary that
may spark a storm or two during the early afternoon hours. One
would think that after all of the storms yesterday the
atmosphere would be worked over and one would be right but have
been noticing some local recovery via MUCAPE and low level
lapse rates via the SPC mesoanalysis page with MUCAPE up to
around 1000 j/kg along a corridor roughly from Yuma to Goodland
which is just south of that boundary and where winds and more
northeasterly. Should a storm develop along that boundary
supercell characteristics would be possible especially if it
forms in the area of recovery with hail around 2 inches and wind
gusts of 60-70 mph. Not overly concerned for tornadic activity
with this due to anticyclonic and semi straight hodographs in
place; however if a storm could latch onto that boundary then
can't completely rule one out.

The main focus for storm development will be associated with a
vigorous trough across the mountains. The biggest variable for
the day will be that a localized stronger jet is collocated
within the main flow of that trough. If everything can align
correctly then that could make our severe threat today be a bit
more widespread and compensate for the lower values of CAPE
across the area. Storms are forecast to form off of the Front
Range this afternoon and cluster as they move towards the area.
At this time I feel damaging winds up to 70 mph will be the main
hazard but hail up to golf ball size can't be ruled out given
the shear remaining in place especially with any embedded
stronger updrafts. RAP and Namnest soundings both suggest 0-3
shear around 25-35 knots and with line normal orientation to
the line a brief spinups tornado may also be possible across
Cheyenne (CO), southern Kit Carson county and into western
Wallace and Greeley counties. Blowing dust may also be possible
as well due to lower mixing heights and even stronger 1 hour and
3 hour pressure rises than what occurred yesterday; the only
caveat to this is that 0.10cm soil moisture via NASASPORT is
fairly high with the exception being along the I-70 corridor
which saw the least amount of rain yesterday. Should dust occur
it may be roughly the same time frame as yesterday between 6-9pm
MT.

Some flooding may also be a concern as well this evening as well as
PWATS increase to around 1.2-1.5 south of I70. Other than the
high PWATS not overly sold on flash flooding potential due to
high Corfidi upshear and downshear vectors which suggests that
the storm should be moving fairly quickly and limiting training
potential but with the freezing layer being so low think
accumulating hail may be more of a concern.

Around 09Z rainfall is forecast to start coming to an end with winds
becoming light and variable as a surface high pushes in from the
Front Range so we may need to watch for status and fog in the AM.

Monday, the main axis of the trough continues to shunt even
further south along with all of the better forcing. Cooler
temperatures are again forecast with highs in the low to mid 80s
across most of the area. The majority of the area should be dry
throughout the day as well but there may be a surface
convergence along the Kansas/Colorado state line that may be
able to trigger a storm; multiple storms may form via outflow
boundaries and weak shear around 10 knots.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 144 PM MDT Sun Aug 10 2025

To start the extended period overall synoptic pattern currently
appears to be similar to this weekend but main convective
initiation features look to be shunted to the south as the
region is more in the axis of the upper level trough. Semi
northwest flow then looks to return as another surface high is
forecast to set up across the SW CONUS. Would not be surprised
if daily chances for showers and storms continues with
convection off of the Rockies but the question will be if the
moisture is sufficient enough as this cuts off the monsoonal
moisture feed that has been in place. As the week goes on
troughing then looks to return to the SW CONUS as a surface high
returns to the SE CONUS. This will then return the monsoonal
flow to Colorado bringing some higher confidence in daily
showers and storms as the moisture and humidity back to the
region.

As for temperatures another gradual warming trend is forecast
to occur starting Tuesday with the potential for upper 90s to
triple digits occur towards the end of the new work week. No
signals for gusty or strong synoptic winds is currently seen
either leading me to think that winds that have mainly been
seen thus far this summer will remains with diurnal gusts of
20-30 mph possible each afternoon.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 324 PM MDT Sun Aug 10 2025

Main concern for this TAF period will showers and storms this
afternoon where some of them may be severe especially for GLD.
The window of opportunity for GLD for severe weather is between
01-04Z; am leaving as a PROB30 for now due to concerns of the
storms diving south and missing the terminal completely. MCK at
this time appears to be more of a ordinary storm chance with
perhaps some gusty winds if strong enough. Signal for stratus
and fog has actually decreased some but will continue to leave
it in the TAF due to favorable atmospheric conditions. Light
winds will then finish out the period after and stratus and fog
clears out mid mornings. There is some signal for some more
storms impacting the GLD terminal towards the end of this TAF
period but with forcing appearing to be nebulous at this time
will leave out the mention for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Monday morning for KSZ001-002.
CO...Flood Watch through Monday morning for COZ090.
NE...None.

&&

UPDATE...KMK
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Aug 10, 7:48 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
748 PM MDT Sun Aug 10 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
748 PM MDT Sun Aug 10 2025 /848 PM CDT Sun Aug 10 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect for eastern Colorado
along with Cheyenne county in Kansas and Dundy county in SW Nebraska
until 10pm MT. The remainder of the area is in a Severe Thunderstorm
Watch until 2am MT or 3am CT. Damaging wind gusts and large hail
would be the main threats should a storm become severe; can't rule
out a couple of tornadoes. Isolated instances of flooding are also
possible; highest potential is along highway 36 from Yuma to Rawlins
counties.

There is the possibility for dense fog during the overnight hours
when storms are not present.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

In the hours before

Local storm report, Aug 10, 8:45 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
845 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Flash Flood      Saint Francis           39.77N 101.80W
08/10/2025                   Cheyenne           KS   Emergency Mngr

            Relayed report of a vehicle stranded in
            water with water getting into the vehicle.
            Reports of rainfall in area around 2.5
            inches so far. Exact location of vehicle in
            town is unknown at this time.

&&

KMK
Special weather statement, Aug 10, 9:33 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
933 PM MDT Sun Aug 10 2025

KSZ013-014-028-042-110400-
Wichita KS-Thomas KS-Logan KS-Sherman KS-
933 PM MDT Sun Aug 10 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WICHITA...SOUTHWESTERN
THOMAS...LOGAN AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 1000 PM
MDT/1100 PM CDT/...

At 933 PM MDT/1033 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Brewster to 3 miles northeast of Winona to 12 miles west of Scott
State Lake to 8 miles south of Leoti. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Monument around 1045 PM CDT.

This includes Interstate 70 in Kansas between mile markers 31 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT/300 AM
CDT/ for northwestern and west central Kansas.

&&

LAT...LON 3842 10154 3872 10135 3908 10133 3927 10160
      3938 10139 3940 10101 3906 10083 3870 10082
      3870 10113 3836 10113
TIME...MOT...LOC 0333Z 272DEG 31KT 3928 10143 3910 10122 3871 10115
3836 10136

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Erwin
Special weather statement, Aug 10, 10:03 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
1003 PM MDT Sun Aug 10 2025

COZ092-110415-
Cheyenne County CO-
1003 PM MDT Sun Aug 10 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 1015 PM MDT...

At 1003 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles east of Boyero to 4
miles west of Kit Carson to 12 miles southeast of Cheyenne Wells.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Kit Carson around 1010 PM MDT.

This includes Highway 385 between mile markers 136 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3900 10316 3878 10205 3862 10205 3861 10231
      3872 10316
TIME...MOT...LOC 0403Z 273DEG 12KT 3893 10314 3879 10288 3866 10226

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Special weather statement, Aug 10, 10:10 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1110 PM CDT Sun Aug 10 2025

KSZ028-042-110430-
Wichita KS-Logan KS-
1110 PM CDT Sun Aug 10 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES THROUGH 1130 PM CDT...

At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Russell Springs to 3 miles
southeast of Leoti. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Leoti around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

&&

LAT...LON 3839 10142 3886 10118 3896 10082 3870 10082
      3870 10113 3843 10113
TIME...MOT...LOC 0410Z 254DEG 18KT 3882 10105 3845 10131

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Alexander
Local storm report, Aug 10, 10:51 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1051 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     Flash Flood      1 WNW Wheeler           39.77N 101.73W
08/10/2025                   Cheyenne           KS   911 Call Center

            Relayed report of flash flooding at
            approximate location with an unknown amount
            of water over the road.

&&

KMK
Local storm report, Aug 10, 10:54 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1054 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     Tstm Wnd Gst     2 E Mccook              40.20N 100.58W
08/10/2025  M60 MPH          Red Willow         NE   ASOS

            ASOS station KMCK McCook Airport.

&&

KMK

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 10, 10:54 PM CST
Where
Red Willow County, (Mck)mc Cook Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.580

The ASOS station KMCK McCook Airport reported the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281368.